For Emergency Call 03 5796 2468 34 Ferguson Lane, Avenel

> Home : Patients and Admissions : Risk Information : Specific Antibiotic Risks

Specific Antibiotic Risks

Antibiotics are powerful drugs that are commonly used to treat infection in horses.

Before agreeing to antibiotic treatment for your horse, it is important that you understand that the use of all antibiotic drugs involves some risk to the patient.

Horses are complex animals and while it is not possible to detail all the potential complications associated with antibiotic therapy; the following is an outline of the recognised areas of risk.

It is important that antibiotics are used in the manner in which they are prescribed and that specific instructions are exactly followed.

Many antibiotics have specific complications related to their mode of action and their interaction with the horse.

  • Penicillin (Benzyl penicillin and procaine penicillin)

    Anaphylaxis/ allergic reactions occur following previous exposure/ sensitisation to penicillin. Mild signs include skin wheals or oedema to more severe signs causing the horse to drop suddenly to the ground showing breathing difficulties. This is often fatal. If the horse survives an allergic reaction penicillin should not be given again as the next dose may be fatal.

    Procaine is the agent that stabilises penicillin for intramuscular use. If procaine is accidently injected in the vein it will cause extreme central nervous system stimulation including frantic and uncontrollable behaviour. This is not an allergic reaction. Most horses survive this reaction however they may obtain severe injuries that may be fatal. Keeping the procaine penicillin refrigerated and ensuring careful injection technique will reduce this risk.

    Autoimmune haemolytic anaemia occasionally occurs and horses may show lethargy (dull), fever, pale mucous membranes, weight loss and rarely discoloured or dark urine. Signs usually resolve once penicillin therapy has stopped, severe signs may require supportive therapy including hospitalisation, fluids or a blood transfusion.

    Autoimmune thrombocytopenia (drug induced destruction of platelets) causes haemorrhages (red spots on gums, eyelids, vulval lips) or signs of bleeding. Signs usually resolve once penicillin therapy has stopped, rarely severe signs may require supportive therapy including hospitalisation, fluids or a blood transfusion.

  • Ceftiofur

    Anaphylaxis/Allergic (see above)

    Immune mediated effects – haemolytic anaemia or thrombocytopenia (see above)

    Pain is commonly seen following intramuscular injection of Ceftiofur (Excenell™ or Accent™)

  • Aminoglycocides (Gentamicin and Amikacin)

    Nephrotoxicity /kidney injury. Increased risk of nephrotoxicity is associated with length of therapy (greater than 7- 10 days), dehydration, treatment with other drugs that affect kidney function, existing renal disease and high doses. The signs may initially be vague including failure to thrive, weight loss or abnormal blood results. Mild cases may return to normal with time and minimal therapy. Severe cases may result in kidney failure and potentially the death of the horse. These risks are reduced with ensuring correct dose is given once only per day, monitoring hydration and blood tests to monitor drug levels and kidney function.

    Ototoxicity damage to the ear that may result in loss of hearing.

  • Chloramphenicol

    Use of this antibiotic is restricted and can not be used in food producing animals.

    Please see "Therapeutic Risk" document for more information.

    Long term therapy, greater than 2 weeks can reversibly affect bone marrow causing anemia (pale mucous membranes) and low white blood cell numbers.

    Public health risks: 1 in 24,000-40,000 people develop a fatal idiosyncratic (specific to individual person, not possible to predict) aplastic anaemia. This can occur if the drug is ingested or touches the skin of sensitive people so it is essential to use safety precautions (gloves and mask) whenever handling the drug.

    Avoid vaccinating horses when under treatment with Chloramphenicol as it may cause vaccine failure by suppressing antibodies.

  • Trimethoprim / Sulphonamides

    Anaphylaxis/allergic reactions may occur following intravenous use (see penicillin).

    Concurrent use with detomidine sedation may affect the heart causing arrhythmias and low blood pressure that can be fatal.

    Autoimmune conditions, Anaemia or Thrombocytopenia/platelet destruction(see penicillin)

    Rapid intravenous administration can cause a rapid drop in blood pressure and may result in death. This is avoided by slow intravenous dosing.

    Kidney damage may occur in horses that are dehydrated. Ensure horses are drinking well when treated with these drugs.

    Anaemia has been reported in horses on long term high doses.

  • Tetracyclines (Oxytetracycline, Doxycycline)

    Nephrotoxicity/ renal injury (see aminoglycosides). Risks are increased with dehydration, use of other nephrotoxic drugs and existing kidney disease. Risks are reduced when horses are well hydrated and by ensuring normal kidney function where possible.

    These drugs result in collapse and death if given rapidly intravenously. This risk is reduced by diluting the drug with sterile saline and slow intravenous administration.

    Tendon relaxation may occur. This will reverse with time after finishing treatment with the antibiotic.

    Teeth may become discoloured, especially in younger animals, this may be permanent.

  • Macrolides (Erythromycin, Azithromycin and Clarithromycin)

    Hyperthermia may occur in foals, particularly in hot weather, and in extreme cases can be fatal. Foals should be kept in the shade or boxed during hot periods and their temperatures monitored frequently. If a foal shows respiratory distress or has a temperature above 39.5 alcohol baths, cold hosing, or anti-inflammatories may be urgently required. Air-conditioned boxes are very useful with these foals. Please contact the treating veterinarian to help manage these foals. Signs can be seen up to 3 days after finishing the antibiotic.

    Acute respiratory distress syndrome: signs are dramatic and appear similar to hyperthermia however clinical signs don't improve with cold hosing, anti-inflammatories or alcohol baths and may require hospitalisation and intensive care, many cases are fatal.

    Acute potentially fatal diarrhoea in adults has been reported in mares when their foals are treated with these drugs for Rhodococcus equi (rattles). This risk can be minimised by wiping any residue from the foal's muzzle after treatment.

    These antibiotics are usually not recommended in foals over 4 months of age because of the risk of "colitis"

  • Fluroquinolones (Enrofloxacin)

    Arthropathies (joint disease) in foals causing joint effusion, pain, cartilage defects have been reported. Horses should be confined during treatment to minimise damage to joints. Please contact your veterinarian if there are any signs of joint effusion or lameness.

    Transient neurological signs including excitability and seizures following a rapid intravenous dose. These signs are avoided by administering the dose via a slow intravenous injection.

    Potential of inducing cardiac and CNS toxicity.

  • Rifampin

    This antibiotic is only used in combination with another antibiotic such as Clarithromycin or Trimethoprim / sulphonamide because of a high likelihood of antibiotic resistance developing Red staining of urine, tears, sweat and saliva. This will reverse at the end of treatment and is of no concern.

  • Metronidazole

    Anorexia or reduced appetite may occur and may be reduced by wiping or hosing out any residue in the horse's mouth after the treatment has been swallowed.

If you are concerned that your horse may be suffering from complications of Antibiotic Therapy you should contact your veterinarian immediately.